What Is Methylphenidate Withdrawal?
Methylphenidate is a medication that can control the symptoms of attention deficit hyperactivity disorder (ADHD) or narcolepsy. It acts on the brain to alter levels of certain chemical signaling systems. The body can adjust itself to the medication over time, especially if high doses are taken, and methylphenidate withdrawal symptoms, such as depression, anxiety, and circulatory system problems, can occur when the medication is stopped.
ADHD is a medical condition that causes affected people to have short attention spans and concentration problems. Narcolepsy is a disorder that affects the ability of the body to go to sleep normally and instead causes the body to sleep at inappropriate times. Both of these conditions are influenced by the levels of certain signaling chemicals in the brain.
Stimulant chemicals, such as methylphenidate, can help alter the level of these chemicals to more normal concentrations. The symptoms of the conditions can therefore be controlled, with ADHD patients experiencing less restlessness and narcoleptic patients gaining better control over falling asleep. The body, however, depends on signaling chemicals in the brain to control emotion, sleep patterns, and basic bodily mechanisms. After a period of treatment with the medication, the removal of the drug from the brain and the subsequent changes in brain chemicals can cause methylphenidate withdrawal symptoms.
Usually, a person who takes a dose of the drug according to a doctor's guidelines does not experience severe withdrawal symptoms, especially if he or she gradually reduces the dose under the supervision of the physician. If the treatment is abruptly stopped, the risk of methylphenidate withdrawal occurring is higher. In addition, those people who take more than the recommended dose of the drug are more likely to go into methylphenidate withdrawal.
According to the National Institutes of Health in the United States, the most important possible withdrawal symptom of methylphenidate is depression. As well as new symptoms, the patient can also suffer from a severe recurrence of the problems that the medication first treated. A doctor generally performs regular checks of the patient after the cessation of treatment in case symptoms arise. Serious depression is also more likely with patients who do not slowly reduce their dosages but who instead come off the medication abruptly.
Other possible symptoms of methylphenidate withdrawal include the mental symptoms of anxiety or problems sleeping. Some patients may feel unusually tired after stopping treatment. Cramps in the stomach and a feeling of nausea may also result from cessation of the drug.
Discuss this Article
Post your comments